Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 7, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Feb 8, 2023, 3:32 AM EST for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Feb 9, 2023, 4:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 3:32 AM EST (08:32 UTC)
- In effect from
- Feb 9, 2023, 4:00 AM EST
- Expired
- Feb 9, 2023, 7:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Morristown, TN
All 42 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 8, 3:18 AM EST, 14 minutes earlier.
Area forecast discussion, Feb 8, 3:18 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
318 AM EST Wed Feb 8 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Thursday)
Issued at 316 AM EST Wed Feb 8 2023
Key Messages:
1. High winds expected in the Smokies tomorrow. Windy conditions
expected elsewhere in the east TN mountains, plateau counties, and
higher elevations of southwest Virginia.
Discussion:
A cutoff low over eastern New Mexico and the Texas panhandle this
morning, will open up and move east northeast into the Ozarks this
evening and overnight as a kicker shortwave moves into the Rockies.
In response to this, strong cyclogenesis will occur across the
Arklatex this evening and moving northeast into central Illinois
during the overnight hours. All of this will result in a cold front
moving east through Tennessee after midnight tonight, arriving in
our forecast area by mid morning tomorrow and pushing east of the
Appalachians by the end of the short term period.
Isentropic ascent and a swath of higher PWATs is resulting in some
isolated to scattered showers across northern Alabama. This will
shift north through the CWA this morning but am not expecting much
more than a couple hundredths through mid morning, mainly in the
southern valley and plateau areas. Most guidance shows rain chances
fizzling out by midday. Otherwise, expect today to be dry and on the
warm side once again. Warmest areas will likely be along/east of the
I-75 and I-81 corridor where increasingly backed H85 flow will
likely contribute to some weak downslope flow and subsequent warming.
For tonight, all guidance is insistent on a rapid strengthening of
the low level wind field, with a broad area of +60-70kt H85 winds
across western TN by shortly after midnight tonight as the low level
jet ramps up. With the surface low lifting northward into Illinois
by daybreak tomorrow morning, the stronger parts of the LLJ will
stay just to our northwest. However, there is plenty of evidence to
suggest that we will see high winds in the Smokies late tonight into
Thursday. Additionally, it is likely we'll hit wind advisory
criteria in the plateau, the rest of the east TN mountains, and also
the higher elevations of southwest Virginia. Would not be surprised
to see some 70mph gusts at Cove Mountain, with some 50-60mph winds
at Camp Creek area. Have gone ahead and hoisted up a high wind
warning and a wind advisory to cover this.
As far as rain chance go in the short term, after this weak area of
showers dissipates this morning dry conditions are expected until
after midnight tonight. By 09z-12z or so, an area of convection
ahead of the front should be pushing east into the forecast area.
With the upper low rapidly pulling away to the north, expect that
coverage and intensity of these showers will be waning as the push
into the CWA from the west. Have very high rain chances tomorrow but
rainfall amounts will be light. This will be especially true in the
northeast where persistent downslope flow will really eat away at
rain amounts.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 316 AM EST Wed Feb 8 2023
Key Messages:
1. Other than a few showers, most places will be dry Thursday night
through Friday, followed by a cooling trend.
2. A system will bring rain and snow to the Southern Appalachian to
Mid Atlantic regions Saturday through Sunday with limited confidence
on the extent of impacts in our forecast area. In any case, the best
chances for accumulating snow are in the Tennessee mountains and
higher elevations of southwest Virginia.
3. A warming trend will follow with rain chances returning by
Tuesday.
Thursday Night through Sunday
At the start of the period, a broad southwesterly flow pattern will
be in place aloft with the jet stream extending from the area up to
the northeast and troughing in the central U.S. A frontal boundary
will have passed through the area with slightly cooler and drier
conditions to begin the period. Heading into Friday, a secondary,
more notable front will move through the area as high pressure
expands from the west, ushering in cold air. This will also come the
advancement of a shortwave expected to become cut off from the large-
scale flow. Previously, this upcoming weekend had looked more like a
high elevation northwest flow set up, following CAA. However, the
closed low is indicated to become negatively tilted as it moves off
to the east with strong cyclogenesis expected to take place to the
south and east of our region Saturday into Sunday.
At this time, a lot of unknowns remain regarding the general
evolution and track of this next system. By most ensemble and
deterministic accounts, the thermal profile in the lower levels will
be sufficiently cold enough for precipitation to be predominantly
frozen in nature, possibly even outside of the higher elevations.
This of course is dependent on the aforementioned unknowns, which
are suggested to varying degrees within the global deterministic
model sources. The latest GEFS members, however, still illustrate
the wide range of solutions locally, from limited high elevation
snowfall up to more widespread, impactful accumulations. With all of
these factors in mind, HWO wording will be kept similar with focus
on the uncertainty and better chances for accumulations being in the
Tennessee mountains and higher elevations of southwest Virginia.
Monday and Tuesday
Heading into early next week, brief high pressure and shortwave
ridging will lead to drier and milder conditions for Monday.
Afterwards, another shortwave will eject out of the Southern Plains
and advance towards the region, later becoming more negatively
tilted. At this time, the result looks to be a return of
precipitation in the form of all rain in our area. Based on the
consensus and synoptic pattern, convection is likely closer to the
Gulf Coast region at a minimum.
&&
.AVIATION...
(06Z TAFS)
Issued at 1249 AM EST Wed Feb 8 2023
A small area of showers over central AL will move northeast
through the remainder of the night, arriving in the southern TN
valley around 10z-12z. They'll be fairly ISOLD in nature, so will
just go with VCSH and some SCT025 bases at KCHA for now. There's
indications this could shift to KTYS as well but given spotty
nature and lower confidence that far north, will leave out of
KTYS. No showers or lower ceilings expected at KTRI. Winds will be
light at all sites, but should see increasingly steady southerly
component to winds at KTYS and KCHA after daybreak.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 57 65 42 / 30 70 90 10
Knoxville McGhee Tyson Airport, TN 61 51 66 42 / 20 20 70 20
Oak Ridge, TN 59 50 64 40 / 20 40 70 10
Tri Cities Airport, TN 62 50 66 44 / 10 10 50 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 4 AM EST /3 AM CST/ to 1 PM EST /noon CST/
Thursday for Bledsoe-Campbell-Claiborne-Johnson-Marion-
Morgan-Scott TN-Sequatchie-Southeast Carter-Southeast
Monroe-Unicoi.
High Wind Warning from 4 AM to 1 PM EST Thursday for Blount
Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Greene.
VA...Wind Advisory from 4 AM to 1 PM EST Thursday for Lee-Russell-
Washington VA-Wise.
&&
SHORT TERM...CD
LONG TERM....BW
AVIATION...CDHazardous weather outlook, Feb 8, 3:30 AM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 330 AM EST Wed Feb 8 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 330 AM EST Wed Feb 8 2023 /230 AM CST Wed Feb 8 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight High winds, with gusts around 60 mph, are expected to develop in the Smokies prior to daybreak Thursday morning. Gusts to around 40 mph area expected in the rest of the east Tennessee mountains, the plateau, and higher elevations of southwest Virginia during that same time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High winds, with gusts to around 60 mph, will continue in the Smokies through midday, Windy conditions in the rest of the east Tennessee mountains, the plateau, and higher elevations of southwest Virginia, will also continue through midday. Gusts to around 40 mph can be expected there. Then, a frontal boundary will move across the region late Friday with colder air quickly following. Then, a system is expected to develop and impact portions of the eastern U.S. Saturday into Sunday, bringing rain and snow. Confidence remains low on the extent of impacts in our region, but the East Tennessee mountains and higher elevations of southwest Virginia have the best chance to see accumulating snowfall. Stay tuned to forecast updates as the details become more clear. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:32 AM EST | High Wind Warning | MRX | Blount, Cocke, Greene, Sevier | 39 hr |
Nearby
Wind Advisories in Tennessee, 2023Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.